Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 122, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2003, 3:26 PM CDT for Jeff Davis County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 3:26 PM CDT (20:26 UTC)
- Expired
- Jun 5, 2003, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 226 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -570 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
226
WUUS54 KMAF 052026
SVRMAF
TXC243-052130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT THU JUN 5 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 430 PM CDT
* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER FORT DAVIS...MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
FORT DAVIS AND THE STATE PARK
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 65 MPH CAN BE EXPECTED
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3064 10427 3050 10419 3043 10381 3071 10358
3097 10398
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:25 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 5, 2:25 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT THU JUN 5 2003
ANOTHER ROUND OF CONVECTION EXPECTED TONIGHT AS THE NEXT IN SERIES
OF STRONG SHORTWAVES IN THE NORTHWEST FLOW ALOFT TRANSLATES SOUTHEAST
OUT OF THE CENTRAL ROCKIES INTO THE TEXAS ROLLING PLAINS. ACTIVITY
HAS BEEN SLOW TO DEVELOP THIS AFTERNOON SO FAR WITH THE ATMOSPHERE
IN THE RECOVERING STAGES FROM LAST NIGHTS EPISODE. BELIEVE THE FURTHER
SOUTH GFS QPF PLAUSIBLE AS DECENT HEATING IS ONGOING ACROSS EASTERN
NEW MEXICO AND WEST TEXAS. IN ADDITION A NORTHERN STREAM SHORT WAVE
WILL DEVELOP A SOUTHWARD MOVING FRONT TONIGHT THAT SHOULD HELP PROPAGATE
CONVECTIVE ACTIVITY SOUTHWARD AS WELL. WE WILL HOIST A FLASH FLOOD WATCH
TONIGHT FOR THE NORTHERN AND EASTERN BASIN AS THIS AREA WILL BE TARGETED
WITH ADDITIONAL RAINS...THIS AREA HAS BEEN WORKED OVER IN THE LAST
WEEK WITH DECENT RAINFALL. WILL ALSO MENTION SEVERE WORDING PER
SHEAR AND INSTABILITY.
REGION WILL REMAINED MOIST AND UNSTABLE BEHIND THE FRONT AS WELL
AS AHEAD OF IT IN THE MOUNTAINS FRIDAY AFTERNOON...SOME ADDITIONAL
SHORTWAVE ENERGY AND LOW LEVEL CONVERGENCE MAY SPARK SOME WIDELY
SCATTERED ACTIVITY. WILL CONTINUE SLIGHT POPS FRIDAY NIGHT IN
THE MOUNTAINS WITH FRONT IN THE AREA AND INSTABILITY IN UPSLOPE
FLOW.
COULD BE A BREATHER MOST AREAS DURING THE DAY SATURDAY AHEAD
OF THE NEXT NORTHERN STREAM COLD FRONT. THE ETA IS QUICKER
WITH THE FRONT LATE SATURDAY/SATURDAY NIGHT AND LOOKS REASONABLE
GIVEN THE PATTERN LATELY. WILL GO WITH A SLIGHT POP SATURDAY
AFTERNOON ACROSS THE NORTHERN PERMIAN BASIN AHEAD OF THE FRONT
IN GOOD CONVERGENCE AND NO CAP. WILL SPREAD POPS SOUTHWARD
SATURDAY NIGHT AS THE FRONT PROGRESSES SOUTH IN GOOD CONVERGENCE
AND ADDITIONAL SHORTWAVE ENERGY.
WILL CONTINUE SLIGHT POPS SUNDAY AS A MOIST AND UNSTABLE LOW LEVEL
EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH YET MORE
SHORTWAVES MOVING THROUGH THE FLOW ON THE PERIPHERY OF THE MID
LEVEL HEIGHT GRADIENT.
BY TUESDAY AND WEDNESDAY A LEE TROUGH/DRY LINE WILL TAKE SHAPE...
WILL CONTINUE SLIGHT POPS AS MID LEVEL TEMPERATURES MAY BE
COOL ENOUGH FOR CONVERGENCE TO BREAK THE CAP DESPITE RISING HEIGHTS.
WILL GO DRY THURSDAY AS MID LEVEL TEMPERATURES WARM SIGNIFICANTLY.
MAF 064/083 062/089 064 1262-
CNM 061/084 062/092 064 1252-
MRF 057/080 054/084 054 12322
FST 065/085 065/091 065 1252-
.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHERN AND EASTERN PERMIAN BASIN
TXZ045>048-050>053-061>063-069>070.
NM...NONE.
12Hazardous weather outlook, Jun 5, 5:08 AM CDT, 10 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 508 AM CDT THU JUN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST TEXAS AND AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO BY LATE AFTERNOON...AND SPREAD EAST OR SOUTHEAST INTO THE PLAINS OF SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION...AND THE PERMIAN BASIN THROUGH TONIGHT. THESE STORMS ARE EXPECTED TO BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. FLASH FLOODING WILL ALSO REMAIN POSSIBLE... ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW... THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF THE OUTLOOK AREA EACH DAY THROUGH WEDNESDAY. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
| Jun 5, 12:10 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 65 min |
| Jun 5, 12:12 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 63 min |
| Jun 5, 12:27 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| Jun 5, 1:20 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| Jun 5, 1:23 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 52 min |
| Jun 5, 1:24 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 66 min |
| Jun 5, 1:48 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 57 min |
| Jun 5, 1:55 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Jun 5, 1:55 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Jun 5, 2:04 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 86 min |
| Jun 5, 2:15 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 45 min |
| Jun 5, 2:18 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 4 hr |
| Jun 5, 4:21 PM CDT | Tornado Warning | MAF | Brewster | 54 min |
| Jun 5, 6:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.